Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 4, NWS Fort Worth, TX

March 13, 2003Grayson County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Mar 13, 2003, 2:20 AM CST for Grayson County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2003, 2:20 AM CST (08:20 UTC)
Expired
Mar 13, 2003, 3:15 AM CST
In force
55 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Grayson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 148 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 8.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1816 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1816 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 130820
SVRFTW
TXC181-130915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
219 AM CST THU MAR 13 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAYSON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 315 AM CST

* AT 219 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A SEVERE THUNDERSTORM 8 MILES NORTH OF WILLIS...MOVING             
  SOUTH-SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLIS AROUND 225 AM CST
  POTTSBORO AROUND 240 AM CST
  DENISON AROUND 245 AM CST
  SHERMAN AROUND 300 AM CST
  HOWE AROUND 310 AM CST
  TOM BEAN AROUND 315 AM CST

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH 
THIS STORM. FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM 
PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR
RELAY TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN FORT WORTH.

LAT...LON 3407 9671 3400 9692 3346 9689 3342 9642
          3373 9641

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 11:26 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Mar 12, 11:26 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1126 PM CST WED MAR 12 2003

SCATTERED SHOWERS OCCURRING OVER THE SOUTHERN SECTIONS OF CWA PER
KGRK 88D.  ACTIVITY IS MOVING NORTH... AND WILL UPDATE SOUTHERN AND
CENTRAL AREAS FOR 20/30 POPS THIS AFTERNOON.  75 I

.FWD...
TX...WIND ADVISORY FOR TODAY FOR ZONES TXZ091>093...TXZ100>104...
TXZ115>120...TXZ129>133...TXZ141.
Hazardous weather outlook, Mar 13, 1:01 AM CST, 1 hour 19 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
1255 AM CST WED MAR 12 2003

...CORRECTED WORDING IN DAY ONE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A CHANCE OF THUNDERSTORMS EARLY THIS MORNING...WITH ISOLATED
SEVERE STORMS POSSIBLE...ALONG AND NORTH OF A BOYD...ROANOKE...
LEWISVILLE ...WYLIE...QUINLAN...SULPHUR SPRINGS LINE. THE MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL...AND BRIEF HEAVY RAINFALL.

A SLIGHT CHANCE OF THUNDERSTORMS IS EXPECTED FURTHER SOUTH ...TO A
GLEN ROSE...GRANDVIEW...ENNIS... ATHENS LINE. THIS AREA INCLUDES
THE DALLAS AND FORT WORTH METROPLEX. DUE TO WARMER TEMPERATURES
ALOFT ACROSS THIS AREAS...SEVERE STORMS ARE NOT ANTICIPATED AT THIS
TIME. HOWEVER...SMALL HAIL...DANGEROUS CLOUD-TO-GROUND LIGHTNING AND
BRIEF HEAVY RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTH TEXAS
THURSDAY AND THURSDAY NIGHT.

THE RISK OF SEVERE STORMS WILL INCREASE SUNDAY AND MONDAY. A
STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED JET STREAM WILL
COMBINE WITH MOIST...SOUTHERLY LOW LEVEL WINDS TO CREATE A
SUBSTANTIAL THREAT OF SEVERE THUNDERSTORMS ACROSS THE SOUTHERN AND
CENTRAL PLAINS...POSSIBLY INCLUDING NORTH TEXAS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION...MAY BE NEEDED AFTER
MIDNIGHT...ESPECIALLY THOSE AREAS NORTH OF DALLAS AND FORT WORTH TO
THE RED RIVER VALLEY.

65/DD

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 1:38 AM CSTSevere Thunderstorm WarningFWDLamar52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.